New York, 2011

Damaging Winds in New York, December 15, 2011

December 15, 2011 · NWS BUF · 3 events in 1 county or zone

Low pressure tracking across southern Canada dragged a cold front across the region. The convection accompanying the front produced wind gusts estimated to 70 mph across the higher elevations of Wyoming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure tracking across southern Canada dragged a cold front across the region. The convection accompanying the front produced wind gusts estimated to 70 mph across the higher elevations of Wyoming County. Four power poles were downed in Warsaw. Trees were downed in Pike and Arcade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 15, 3:39 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 15, 3:39 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EST THU DEC 15 2011

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING WITH MOST OF
THE STEADY AND HEAVIER RAIN MOVING TO THE EAST ALONG THE FRONT.
COOLER AND MORE SEASONABLE TEMPERATURES WILL FOLLOW THE FRONT...AND
POSSIBLY A RAIN OR SNOW SHOWER TONIGHT. AFTER THIS...HIGH PRESSURE
WILL RIDGE TOWARD THE EASTERN LAKES THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE COLD FRONT WILL CROSS THE FORECAST AREA THROUGH THE EVENING AND
NIGHT...WITH MOST OF THE PRECIP MOVING EASTWARD WITH THE FRONT. WILL
SEE AN INCREASE IN THE WINDS AS THE LOWER LAYERS BECOME MORE
UNSTABLE AND MIX 40 KNOTS NEARER TO THE SURFACE. EXPECT WIND GUSTS
TO BE JUST SHORT OF ADVISORY WITH GUSTS 40 MPH TO NEAR 45 MPH...AND
DURING A WINDOW OF TIME FROM LATE AFTERNOON THROUGH JUST AROUND
MIDNIGHT IN THE WEST...AND EVENING THROUGH THE OVERNIGHT HOURS FOR
THE FINGER LAKES TO EASTERN LAKE ONTARIO REGION.

TEMPS WILL FALL SHARPLY WITH THE FRONT FROM THE AFTERNOON HIGHS IN
THE MID TO UPPER 50S...TO THE LOWER TO MID 40S THIS EVENING...AND
THE UPPER 20S TO LOWER 30S OVERNIGHT.

THE UPPER TROUGH FOLLOWING THE FRONT WILL SWING ACROSS THE FORECAST
AREA TONIGHT WITH COLDER TEMPS ALOFT LOWERING THE CRYSTAL GROWTH
ZONE...LOW ENOUGH AND WITH AIR COLD ENOUGH AT LOWER LEVELS TO BRING
A CHANCE OF SNOW TO THE SOUTHERN TIER AND THE TUG HILL LATE TONIGHT.
WILL HAVE MINIMAL ACCUMULATIONS. 850MB TEMPS OF -6C TO -8C MAY BE COLD
ENOUGH TO HOLD LAKE INDUCED CLOUDS ON A NORTHWEST DURING FRIDAY. THE
COLD AIR AND PARTIAL CLOUDINESS WILL ALSO HOLD TEMPS TO THE 30S ON
FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
THE END OF THE WORKWEEK AND THE FIRST HALF OF THE WEEKEND WILL
FEATURE A TREND TOWARDS COOLER...MORE SEASONABLE TEMPERATURES WITH
THE POTENTIAL FOR A COMBINATION OF SYNOPTIC SCALE AND LAKE EFFECT
SNOW.

LOW PRESSURE CENTERED NEAR LAKE SUPERIOR EARLY THIS THURSDAY MORNING
WILL BE DRIFTING ACROSS THE CANADIAN MARITIMES ON FRIDAY. A
SECONDARY COLD FRONT TRAILING WEST OF THIS LOW WILL SETTLE SOUTH
ACROSS THE CWA FRIDAY MORNING...FOLLOWED BY A NORTHWEST FLOW OF
COLDER AIR. THIS WILL RESULT IN A CHANCE FOR SOME LAKE EFFECT SNOW
DURING THE MORNING WHEN THERE WILL BE SUFFICIENT LOW LEVEL MOISTURE
AND SOMEWHAT FAVORABLE SNOW GROWTH. WILL MAINTAIN HIGHER LIKELY POPS
EAST OF LAKE ONTARIO WHERE THERE WILL BE ADDITIONAL LIFT FROM A WELL
DEFINED SHORT WAVE THAT WILL BE PUSHING THROUGH NORTHERN NEW YORK
STATE. DRIER AIR AND INCREASING LOW LEVEL SHEAR WILL CAUSE ANY
LINGERING SNOW SHOWERS TO END DURING THE AFTERNOON.

A COUPLE INCHES OF SNOW IS POSSIBLE OVER THE HIGHER ELEVATIONS EAST
OF LAKE ONTARIO ON FRIDAY...BUT GENERALLY UNDER AN INCH IS EXPECTED
EAST OF LAKE ERIE.

A MUCH COOLER DAY IS ON TAP FOR FRIDAY AS 850MB TEMPS DROP FROM -8C
SOUTH TO AROUND -10C ACROSS THE NORTH COUNTRY. CORRESPONDING SURFACE
TEMPERATURES WILL RANGE THROUGH THE 30S...WITH THE COOLEST READINGS
EXPECTED EAST OF LAKE ONTARIO. A WEAK AREA OF HIGH PRESSURE BUILDING
SOUTH FROM SOUTHERN ONTARIO WILL BRING DRY WEATHER FRIDAY NIGHT.

LOOK FOR MORE SNOW SHOWERS TO DEVELOP ACROSS WESTERN NEW YORK
SATURDAY THROUGH SATURDAY NIGHT AS SEVERAL MORE SHORT WAVES CROSS
THE LOWER GREAT LAKES. WHILE SYNOPTIC SCALE FEATURES WILL BE THE
PRIMARY MECHANISM DRIVING THE SNOW SHOWERS...SOME LAKE ENHANCEMENT
IS POSSIBLE AT THOSE TIMES WHEN THE BOUNDARY LAYER WINDS BECOME
BETTER ALIGNED. THE BIGGEST DETRIMENT FOR ORGANIZED LAKE SNOWS IS
THAT THERE MAY BE TOO MUCH SHEAR GENERATED BY THE
PASSING SHORT WAVES. RIGHT NOW IT LOOKS LIKE THE BEST POTENTIAL FOR
LAKE SNOWS MAY BE OFF LAKE ERIE SATURDAY AFTERNOON INTO PART OF
SATURDAY NIGHT WHEN THE GFS SHOWS THE WINDS LINING UP FROM THE WEST.
THE NAM SHOWS QUITE A BIT MORE SHEAR DURING THIS TIME.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANY LAKE SNOWS THAT LINGER INTO SUNDAY MORNING SHOULD WIND DOWN
DURING THE AFTERNOON AS HIGH PRESSURE OVER THE SOUTHEAST U.S.
ADVECTS WARMER AIR ACROSS THE LOWER LAKES.

FROM SUNDAY EVENING ONWARDS...TIMING DIFFERENCES STILL EXIST BETWEEN
THE MODELS REGARDING THE TIMING OF HOW QUICKLY THE CUTOFF LOW OVER
THE DESERT SOUTHWEST EJECTS INTO THE MIDWEST. THE GFS IS SLOWER ON
BRINGING THE LOW INTO THE PLAINS THAN EITHER THE GEM OR ECMWF WHILE
MAINTAINING A STRONGER ZONAL FLOW ACROSS THE GREAT LAKES WHILE THE
LATTER MODELS ARE FASTER AND AS A RESULT AMPLIFY A SHORTWAVE RIDGE
OVER THE REGION WITH RESULTING WARMER TEMPERATURES THAN THE GFS FOR
THE BEGINNING OF THE WEEK. THIS ALSO AFFECTS THE TIMING OF A
DEVELOPING SURFACE LOW OVER THE MIDWEST. IT IS TOUGH TO TIME THE
EJECTION OF THESE CUTOFF FEATURES...SO CONFIDENCE IN ANY PARTICULAR
SOLUTION IS LOW. FOR NOW WILL MAKE JUST MINOR CHANGES TO THE GOING
FORECAST WITH CHANCE POPS RUNNING NEAR CLIMATOLOGY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AT 18Z...CONDITIONS VARY ACROSS THE REGION...GENERALLY MVFR OR IFR
AT THE TAF SITES. FLIGHT CONDITIONS WILL GENERALLY REMAIN IN THIS
RANGE THROUGH THE AFTERNOON...THEN MARGINAL IMPROVE AS THE COLD
FRONT MOVES THROUGH AND RAIN SHOWERS TAPER OFF.

WIND WILL PROBABLY BE THE GREATEST IMPACT TO AVIATION TONIGHT. LOW
LEVEL WIND SHEAR WILL CONTINUE EAST OF LAKE ONTARIO AS A STRONG 60+
KNOT LOW LEVEL JET CROSSES THE LOWER LAKES REGION. AS THE FRONT
MOVES THROUGH LATER IN THE AFTERNOON AND EVENING...A MORE SOUTHWEST
TO WESTERLY FLOW WILL MIX DOWN...LIMITING LLWS...BUT INCREASING
WINDS AND GUSTS.

A SIGNIFICANT SHORTWAVE WILL APPROACH LATE THIS EVENING...WITH
THIS LIKELY TO BOTH TEMPORARILY ENHANCE WINDS...AND SPARK SOME RAIN
OR SNOW SHOWERS. WINDS WILL DIMINISH ON FRIDAY WITH A LIFTING OF
CEILINGS BACK TO THE VFR RANGE BY MID DAY.

OUTLOOK...
FRIDAY...VFR/MVFR. A CHANCE OF RAIN OR SNOW SHOWERS.
SATURDAY...AREAS OF MVFR WITH A CHANCE OF SNOW SHOWERS.
SUNDAY...VFR.
MONDAY...AREAS OF MVFR WITH A CHANCE OF SNOW SHOWERS.
TUESDAY...AREAS OF MVFR IN RAIN/SNOW SHOWERS.

&&

.MARINE...
COLDER AIR AND HIGH WINDS JUST ALOFT WILL FOLLOW THE PASSAGE OF A
COLD FRONT...BOOSTING WESTERLY WINDS TO GALE FORCE THIS EVENING AND
TONIGHT...LASTING INTO FRIDAY MORNING FOR LAKE ONTARIO. EXPECT THE
GALE CONDITIONS TO BE FOLLOWED BY HIGH RANGE SMALL CRAFT CONDITIONS
DURING THE REMAINDER OF FRIDAY...DIMINISHING BY THE END OF THE DAY.
HIGH PRESSURE RIDGING INTO THE EASTERN LAKES WILL BRING MORE BENIGN
CONDITIONS TO THE LAKE FOR THE WEEKEND...THEN SOUTH TO SOUTHWEST
WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY AND ANOTHER STORM SYSTEM
WILL APPROACH THE LAKES TUESDAY EVENING AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST FRIDAY FOR LEZ020-040-041.
         GALE WARNING UNTIL 6 AM EST FRIDAY FOR LOZ030.
         GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY
         FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR SLZ022-
         024.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...TJP/WOOD
LONG TERM...TJP/WOOD
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Dec 15, 3:03 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
303 PM EST THU DEC 15 2011

NYZ001>008-010>014-085-162015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
303 PM EST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-162015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
303 PM EST THU DEC 15 2011

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-162015-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
303 PM EST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-162015-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
303 PM EST THU DEC 15 2011

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-162015-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
303 PM EST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR ACCUMULATING LAKE EFFECT SNOWS TO
DEVELOP ACROSS THE SOUTHERN TIER SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Buffalo radar (KBUF), 53 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
December 15, 3:56 PM EST
Where
Wyoming County, Arcade
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.530, -78.430

Emergency Managment reported tree damage in Arcade.

Thunderstorm Wind, Wyoming

When
December 15, 3:57 PM EST
Where
Wyoming County, Warsaw
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.730, -78.130

Emergency Managment reported power poles down.

Thunderstorm Wind, Wyoming

When
December 15, 4:03 PM EST
Where
Wyoming County, Pike
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.550, -78.150

Emergency Managment reported tree damage in Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358323, 358325, 358324.